From Michigan, USA:
My 5 year old has had Type 1 for a year, and has always struggled with very high blood sugars in the afternoon. Is it possible that her body is releasing counterregulatory hormones in a response to too much insulin causing a rapid drop in blood sugar, even though she has no hypoglycemic symptoms? Our diabetes team has both increased and decreased the morning NPH in an attempt to solve the high afternoon numbers, neither of which has helped.
In my experience with hundreds of children and adolescents, late afternoon abrupt increases in blood sugar levels are quite commonly observed. It is explained as secondary to either the weaning of previous Regular insulins of the day as well as the late weaning of NPH of the past night. Two are the possible solutions: NPH added to lunch Regular (with NPH in the morning, it is quite difficult to control late afternoon upsurge) or a small shot of Regular at midafternoon. With our kids, the last has helped so much.
Original posting 24 Nov 1999
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.